Algebra universalis

, 79:5 | Cite as

Representation of integral quantales by tolerances

  • Kalle Kaarli
  • Sándor Radeleczki
Part of the following topical collections:
  1. In memory of E. Tamás Schmidt


The central result of the paper claims that every integral quantale \(\mathbf {Q}\) has a natural embedding into the quantale of complete tolerances on the underlying lattice of \(\mathbf {Q}\). As an application, we show that the underlying lattice of any finite integral quantale is distributive in 1 and dually pseudocomplemented. Besides, we exhibit relationships between several earlier results. In particular, we give an alternative approach to Valentini’s ordered sets and show how the ordered sets are related to tolerances.


Quantale Complete lattice Tolerance relation Residuated pair Join endomorphism 

Mathematics Subject Classification

Primary 06F07 Secondary 06B15 06B23 06A15 06D22 



We thank the anonymous referee for the most valuable suggestions that helped us considerably to improve the final version of the paper.


  1. 1.
    Bandelt, H.-J.: Local polynomial functions on lattices. Houst. J. Math. 7, 317–325 (1981)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Bartl, E., Krupka, M.: Residuated lattices of block relations: size reduction of concept lattices. Int. J. Gen. Syst. 45, 773–789 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Blyth, T.S.: Residuated mappings. Order 1, 187–204 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Blyth, T.S., Janowitz, M.F.: Residuation Theory. Pergamon Press, Oxford (1972)zbMATHGoogle Scholar
  5. 5.
    Chajda, I., Radeleczki, S.: \(0\)-conditions and tolerance schemes. Acta Math. Univ. Comenian. N.S. 72, 177–184 (2003)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Czédli, G., Horváth, E.K., Radeleczki, S.: On tolerance lattices of algebras in congruence modular varieties. Acta Math. Hungar. 100, 9–17 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Dilworth, R.P., Ward, M.: Residuated lattices. Trans. Am. Math. Soc. 45, 335–354 (1939)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Galatos, N., Jipsen, P., Kowalski, T., Ono, H.: Residuated Lattices: An Algebraic Glimpse at Substructural Logics. Studies in Logic and the Foundations of Mathematics, vol. 151. Elsevier, Amsterdam (2007)Google Scholar
  9. 9.
    Golan, J.: Semirings and Their Applications. Kluwer, Dordrecht (1999)CrossRefzbMATHGoogle Scholar
  10. 10.
    Grätzer, G., Schmidt, E.T.: On the lattice of all join-endomorphisms of a lattice. Proc. Am. Math. Soc. 9, 722–726 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Hobby, D., McKenzie, R.: The Structure of Finite Algebras. Contemporary Mathematics, vol. 76. American Mathematical Society, Providence (1988)Google Scholar
  12. 12.
    Janowitz, M.F.: Decreasing Baer semigroups. Glasgow Math. J. 10, 46–51 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Janowitz, M.F.: Tolerances and congruences on lattices. Czech. Math. J. 36, 108–115 (1986)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Kaarli, K.: Subalgebras of the squares of weakly diagonal majority algebras. Studia Sci. Math. Hungar. 49, 509–524 (2012)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Kaarli, K., Pixley, A.: Polynomial Completenes in Algebraic Systems. CRC Press, Boca Raton (2000)Google Scholar
  16. 16.
    Kaarli, K., Kuchmei, V., Schmidt, S.E.: Sublattices of the direct product. Algebra Universalis 59, 85–95 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Mulvey, C.J.: Quantales. In: Hazewinkel, M. (ed.) Encyclopedia of Mathematics. Springer, Berlin (2001)Google Scholar
  18. 18.
    Rosenthal, K.I.: Quantales and Their Applications. Pitman Research Notes in Mathematics Series, vol. 234. Longman Scientific and Technical, Harlow (1990)Google Scholar
  19. 19.
    Valentini, S.: Representation theorems for quantales. Math. Logic Q. 40, 182–190 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Varlet, J.C.: A generalization of the notion of pseudo-complementedness. Bull. Soc. R. Sci. Liêge 37, 149–158 (1968)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Wille, R.: Über endliche ordnungsaffinvollständige Verbande. Math. Z. 155, 103–107 (1977)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.University of TartuTartuEstonia
  2. 2.University of MiskolcMiskolcHungary

Personalised recommendations